2005P-0267 Remove from label for propofol (Diprivan) the warning that propofol should be administered only by trained persons
FDA Comment Number : EC124
Submitter : Mrs. Misty Montellano Date & Time: 11/01/2005 04:11:46
Organization : Mrs. Misty Montellano
Category : Health Professional
Issue Areas/Comments
GENERAL
GENERAL
I would like to comment on the proposal of changing the propofol label. I totally agree with this proposed change!!! I am a RN in the GI field who is currently administering this medication under the direct supervision of a Gastroenterologist, and our patients do remarkably well. I have experience with the benzodiazapine / narcotic medication regimen as well, and think propofol is much safer. All of the RN's at our facility have ACLS, advanced airway training at our hospital based simulation lab, take a written test on propofol sedation, and undergo a rigorous hands on training program with the Gastroenterologist and RN. We have had no adverse outcomes in the 4 months we have been administering this medication. Our patient satisfaction is great. The patients are awake in PACU, and remember seeing the MD, talking to him, and are able to discuss any concerns. I have watched anesthesiologists give this medication, and our doses are much smaller in comparison. We have a very strict protocol to follow which includes closely monitoring the patient's physiological status and response to stimuli. We do not multi task during the administration of this medication. Our only concern is the patients' condition and sedation level. I am very aware of how the package insert currently reads, as I am also aware of the ability for this medication to produce sudden apnea. It is for this reason we give such small increments , and provide continuous patient monitoring. Please consider this when making your decision, and feel free to contact me if needed.

Thank you,
Misty Montellano RN, BSN
mmontellano@urhcs.org